Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 71, NWS Little Rock, AR

April 24, 2003Jackson County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Apr 24, 2003, 5:45 PM CDT for Jackson County, Arkansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 24, 2003, 5:45 PM CDT (22:45 UTC)
Expired
Apr 24, 2003, 6:20 PM CDT
In force
35 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Jackson County, AR

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 1:00 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 300 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-291 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
300 m²/s²
0-3 km storm-relative helicity
346 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:35 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Apr 24, 3:35 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION...AMENDED FOR PRELIMINARY NUMBERS
NATIONAL WEATHER SERVICE LITTLE ROCK AR
335 PM CDT THU APR 24 2003

NOT MUCH TIME TO TALK TODAY...SO I WILL MAKE THIS QUICK.

BIGGEST CONCERN TONIGHT IS SEVERE WEATHER...ESPECIALLY TORNADO
POTENTIAL. GREATEST THREAT WILL BE FROM THE I-30 / US 67-167
CORRIDOR ON EAST TOWARD THE MISSISSIPPI RIVER. WILL ADDRESS THESE
ISSUES ACCORDINGLY IN THE ZONES.

ONCE THE DRYLINE MOVES THROUGH...RAIN CHANCES WILL DECREASE. DUE TO
PROXIMITY OF UPPER LOW...STILL A POSSIBILITY OF SOME ISOLATED TSRA
OVER THE NORTH TOMORROW...SO LEFT SLIGHT CHANCE POPS IN THOSE AREAS.

THINGS DRY OUT FRIDAY NIGHT...AS THE COLD FRONT EXITS THE FORECAST
AREA. WEEKEND LOOKS FAIRLY TOLERABLE AS HIGH PRESSURE BRIEFLY BUILDS
IN AND THE FRONT MOVES SOUTH AND STALLS.

STILL LOOKING AT FRONT BACKING NORTH EARLY NEXT WEEK...WITH ANOTHER
COLD FRONT APPROACHING FROM THE NORTH. BASICALLY LEFT THE EXTENDED
AS IS...THOUGH CONFIDENCE CONTINUES TO BE LESS THAN STELLAR.

PRELIMINARY ISC GRIDS HAVE BEEN SENT...THOUGH THEY ARE SUBJECT TO
LAST MINUTE REVISIONS. DISCUSSION WILL BE UPDATED LATER TO INCLUDE
PRELIMINARY NUMBERS.

FCSTID =   57
HRO   50  65  47  71 /  50  20  10   5
LIT   56  75  52  74 /  60  10  10   5
HOT   55  74  53  74 /  60  10  10   5
PBF   58  75  53  75 /  60  10  10   5

.LZK...NONE.

57
Hazardous weather outlook, Apr 24, 1:57 PM CDT, 3 hours 48 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-251000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
157 PM CDT THU APR 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A TORNADO WATCH IS IN EFFECT FOR MUCH OF CENTRAL AND SOUTHERN ARKANSAS
THROUGH 8 PM. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP RAPIDLY
THIS AFTERNOON ACROSS ARKANSAS. THUNDERSTORMS MAY BE ACCOMPANIED BY
DAMAGING HAIL...DAMAGING WIND...AND TORNADOES. THE SEVERE STORMS SHOULD
MOVE EAST OF THE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER COLD FRONT WILL REACH ARKANSAS ON MONDAY AND MAY STALL IN THE
AREA. THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY
THROUGH WEDNESDAY DUE TO THIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND EVENING IN MOST
OF ARKANSAS.

29

In the hours before

Local storm report, Apr 24, 4:35 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
435 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    4 E MC GEHEE              AR   WIND DAMAGE
04/24/03   DESHA                          TREES DOWN. REPORTED BY
                                          MEDIA

0305 PM    4 E MC GEHEE              AR   .88 INCH HAIL
04/24/03   DESHA                          TOMATO PLANTS STRIPPED OF
                                          LEAVES. REPORTED BY MEDIA

28
Local storm report, Apr 24, 4:40 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
440 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0408 PM    WITTS SPRINGS             AR   1.75 INCH HAIL
04/24/03   SEARCY                         REPORTED BY LAW
                                          ENFORCEMENT

28
Local storm report, Apr 24, 5:05 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
505 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    1 E STEPROCK              AR   .75 INCH HAIL
04/24/03   WHITE                          REPORTED BY
                                          STORM SPOTTER

0451 PM    CENTER HILL               AR   1.00 INCH HAIL
04/24/03   WHITE                          ALSO...SPOTTER
                                          REPORTED TWO                                           TWO FUNNEL CLOUDS TRYING TO
                                          FUNNEL CLOUDS
                                          TRYING TO DEVELOP

28
Local storm report, Apr 24, 5:05 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
505 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    1 E STEPROCK              AR   .75 INCH HAIL
04/24/03   WHITE                          REPORTED BY
                                          STORM SPOTTER

0451 PM    CENTER HILL               AR   1.00 INCH HAIL
04/24/03   WHITE                          ALSO...SPOTTER
                                          REPORTED TWO
                                          FUNNEL CLOUDS
                                          TRYING TO DEVELOP

28
Local storm report, Apr 24, 5:27 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
527 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0438 PM    1 S THIDA                 AR   1.00 INCH HAIL
04/24/03   INDEPENDENCE                   REPORTED BY HAM
                                          RADIO OPERATOR

0505 PM    5 SE DENMARK              AR   .88 INCH HAIL
04/24/03   JACKSON                        REPORTED BY HAM
                                          RADIO OPERATOR

0515 PM    5 NW VELVET RIDGE         AR   1.75 INCH HAIL
04/24/03   WHITE                          REPORTED BY LAW
                                          ENFORCEMENT

28
Local storm report, Apr 24, 5:37 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
537 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0528 PM    8 N JUDSONIA              AR   1.75 INCH HAIL
04/24/03   WHITE                          REPORTED BY
                                          STORM SPOTTER

28

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 10:29 AM CDTSevere Thunderstorm WarningLZKPulaski36 min
Apr 24, 2:42 PM CDTSevere Thunderstorm WarningLZKDrew28 min
Apr 24, 2:49 PM CDTSevere Thunderstorm WarningLZKDesha46 min
Apr 24, 3:50 PM CDTSevere Thunderstorm WarningLZKIndependence, Jackson40 min
Apr 24, 3:53 PM CDTSevere Thunderstorm WarningLZKSearcy42 min
Apr 24, 4:04 PM CDTTornado WarningLZKIndependence, Jackson36 min
Apr 24, 4:09 PM CDTSevere Thunderstorm WarningLZKDesha31 min
Apr 24, 4:45 PM CDTSevere Thunderstorm WarningLZKSearcy, Stone45 min
Apr 24, 4:49 PM CDTSevere Thunderstorm WarningLZKWhite41 min
Apr 24, 4:56 PM CDTTornado WarningLZKWhite29 min
Apr 24, 5:02 PM CDTSevere Thunderstorm WarningLZKIndependence, Jackson43 min
Apr 24, 5:13 PM CDTSevere Thunderstorm WarningLZKBoone, Marion62 min
Apr 24, 5:17 PM CDTTornado WarningLZKStone23 min
Apr 24, 5:27 PM CDTSevere Thunderstorm WarningLZKWhite33 min
Apr 24, 5:34 PM CDTSevere Thunderstorm WarningLZKLonoke36 min
Apr 24, 5:39 PM CDTTornado WarningLZKIzard, Stone46 min
Apr 24, 5:48 PM CDTSevere Thunderstorm WarningLZKWoodruff32 min
Apr 24, 6:00 PM CDTTornado WarningLZKMarion40 min
Apr 24, 6:13 PM CDTTornado WarningLZKBaxter62 min
Apr 24, 6:23 PM CDTTornado WarningLZKIzard42 min
Apr 24, 6:31 PM CDTSevere Thunderstorm WarningLZKGrant34 min
Apr 24, 6:40 PM CDTSevere Thunderstorm WarningLZKMarion40 min
Apr 24, 6:51 PM CDTFlash Flood WarningLZKIndependence, Jackson119 min
Apr 24, 6:53 PM CDTSevere Thunderstorm WarningLZKSharp52 min
Apr 24, 6:59 PM CDTTornado WarningLZKFulton61 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.